Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 21, NWS Norman, OK

February 10, 2009Cotton County, Oklahoma; Clay County, Wichita County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Feb 10, 2009, 5:00 PM CST for Cotton County, Oklahoma; Clay County, Wichita County, Texas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 10, 2009, 5:00 PM CST (23:00 UTC)
Expired
Feb 10, 2009, 5:30 PM CST
In force
30 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Cotton County, OK, Clay County, TX, Wichita County, TX

The radar

The Altus AFB radar (KFDR), 55 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 10, 5:08 PM CSTHAIL 1Randlett, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 10, 12:49 PM CSTTornado WatchSPC9 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2009-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2009-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 248 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2044 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 102300
SVROUN
OKC033-TXC077-485-102330-
/O.NEW.KOUN.SV.W.0021.090210T2300Z-090210T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
500 PM CST TUE FEB 10 2009

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CLAY COUNTY IN NORTHERN TEXAS...
  NORTHEASTERN WICHITA COUNTY IN NORTHERN TEXAS...
  SOUTHERN COTTON COUNTY IN SOUTHWEST OKLAHOMA...

* UNTIL 530 PM CST

* AT 500 PM CST...STORM SPOTTERS REPORTED A SEVERE THUNDERSTORM NEAR
  BURKBURNETT...MOVING NORTHEAST AT 50 MPH. HAIL UP TO THE SIZE OF
  GOLF BALLS AND WINDS OF 60 MPH ARE LIKELY.

* LOCATIONS IN THE WARNING INCLUDE BURKBURNETT...CASHION...CHARLIE...
  NORTHWESTERN WICHITA FALLS...RANDLETT...SHEPPARD AFB AND TAYLOR.

THIS INCLUDES INTERSTATE 44 IN OKLAHOMA BETWEEN MILE MARKERS 0 AND 9.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3423 9847 3424 9822 3404 9826 3394 9857
      3409 9869
TIME...MOT...LOC 2300Z 236DEG 44KT 3407 9853

$$

CMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 10, 1:50 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Feb 10, 1:50 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
150 PM CST TUE FEB 10 2009

.DISCUSSION...
18Z SOUNDING FROM OUN/FWD INDICATES CAP IS NEARLY ERODED FROM FWD
SOUNDING WHILE SOME WORK IS STILL NEEDED FARTHER NORTH.  SATELLITE
IMAGERY INDICATES LEAD WAVE MOVING ACROSS WESTERN/NORTH TEXAS THIS
AFTERNOON WITH CONVECTION DEVELOPING AHEAD OF THIS FEATURE IN
SOUTHERN AND NORTHERN OKLAHOMA. EXPECT AS MAIN SYSTEM NEARS AND
STRONG 120-130 KT JET LIFTS ACROSS TX/OK THAT DEEP CONVECTION WILL
DEVELOP NEAR A SHARPENING DRYLINE.

LAPS ANALYSIS SHOWS CAPE VALUES BETWEEN 1500 TO NEAR 2000 J/KG
ACROSS PARTS OF WESTERN NORTH TEXAS INTO SOUTHERN OK. STORMS MAY
INITIALLY BE WIDELY SCATTERED BEFORE NUMEROUS STORMS FORM IN A
LINEAR MODE AS STRONGER FORCING OVERSPREADS THE AREA.

SEVERE CONVECTION SHOULD EXIT MOST OF THE CWA BY MIDNIGHT WITH SOME
WRAP AROUND MOISTURE ACROSS NORTHWEST/NORTH CENTRAL OKLAHOMA.  CAA
WILL STRENGTHEN ACROSS NORTHERN OKLAHOMA LATE TONIGHT INTO WEDNESDAY
MORNING.  A WIND ADVISORY MAY BE NEED FOR STRONG NORTHWEST WINDS
ACROSS NW/NC/WC OKLAHOMA FROM NEAR 9Z INTO LATE MORNING WEDNESDAY.

CONDITIONS SHOULD RAPIDLY IMPROVE WEDNESDAY AFTERNOON WITH CLEARING
SKIES AND LESS WIND.

WILL KEEP IN SLIGHT/CHANCE POPS ACROSS MAINLY NORTHERN OKLAHOMA FOR
NEXT WAVE THAT WILL MOVE ACROSS SOUTHERN/CENTRAL PLAINS.  COOLER/COLDER
AIR WILL FILTER INTO THE REGION BEHIND THE SHORTWAVE ON FRIDAY.  TWO
MORE SYSTEM WILL APPROACH THE REGION IN A PROGRESSIVE FLOW.  TIMING
AND AMPLITUDE OF EACH SYSTEM VARIES BETWEEN THE GFS AND EC.  AT THIS
TIME... WILL ADVERTISE THE BEST CHANCE FOR PRECIPITATION TO BE IN THE MONDAY
TO MONDAY NIGHT TIME PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  42  62  35  62 /  70  10   0  10
HOBART OK         41  62  36  63 /  40  10   0   0
WICHITA FALLS TX  46  68  37  67 /  40   0   0  10
GAGE OK           36  59  30  60 /  40  10   0   0
PONCA CITY OK     42  54  35  60 /  70  40   0  10
DURANT OK         50  67  39  64 /  90  10   0  10

&&

SIX
Hazardous weather outlook, Feb 10, 11:50 AM CST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CST TUE FEB 10 2009

OKZ004>048-050>052-TXZ083>090-111300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CST TUE FEB 10 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE AND SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH
TONIGHT ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE MODERATE RISK AREA IS GENERALLY EAST OF A WICHITA FALLS TO
KINGFISHER TO STILLWATER LINE. THE SLIGHT RISK AREA EXTENDS
WEST OF THE MODERATE AREA AND IS ALONG AND EAST OF A CHEROKEE TO
ALTUS LINE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM
2 PM UNTIL 11 PM.

IMPACTS...
THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WINDS TO
80 MPH AND HAIL TO THE SIZE OF TENNIS BALLS. TORNADOES ARE
POSSIBLE...ESPECIALLY IN THE MODERATE RISK AREA.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL LATE THIS EVENING.

DISCUSSION...
A STORM SYSTEM IS APPROACHING THE SOUTHERN PLAINS TODAY...
INCREASING THE CHANCE FOR THUNDERSTORMS. THE MOIST AIR IS INCREASING
ACROSS OKLAHOMA AND WILL CONTINUE TO INCREASE DURING THE DAY AS
SOUTH WINDS PREVAIL. THE INCREASED MOISTURE WILL AID IN
DESTABILIZATION OF THE AIRMASS THIS AFTERNOON WITH WIND SHEAR ALSO
EXPECTED TO INCREASE IN ADVANCE OF THE APPROACHING STORM SYSTEM.
THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON AND
EVENING FROM CENTRAL OKLAHOMA INTO NORTH TEXAS ALONG AN EASTWARD
ADVANCING DRYLINE. DAMAGING WINDS ...LARGE HAIL...AND TORNADOES WILL
BE POSSIBLE. THE GREATEST THREAT FOR TORNADOES WILL BE IN THE
MODERATE RISK AREA WHERE MOISTURE AND WIND SHEAR ARE EXPECTED TO BE
MAXIMIZED.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST WEDNESDAY FEB 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS WILL SEE AN ELEVATED
RISK OF WILDFIRES AS A DRYLINE ADVANCES EAST.  GUSTY
SOUTHWEST WINDS WILL DEVELOP BEHIND THE DRYLINE THIS AFTERNOON.
THIS COMBINED WITH WARM TEMPERATURES AND LOW HUMIDITY WILL
RESULT IN INCREASED WILDFIRE POTENTIAL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
NONE.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.

In the hours before

Local storm report, Feb 10, 4:25 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
425 PM CST TUE FEB 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             BURKBURNETT             34.08N 98.56W
02/10/2009  E0.88 INCH       WICHITA            TX   AMATEUR RADIO

&&

SMITH
Local storm report, Feb 10, 4:36 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
436 PM CST TUE FEB 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             1 N KADANE CORNER       33.86N 98.83W
02/10/2009  E0.75 INCH       WICHITA            TX   AMATEUR RADIO

&&

SMITH
Local storm report, Feb 10, 4:37 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
437 PM CST TUE FEB 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     HAIL             ANADARKO                35.07N 98.24W
02/10/2009  E0.88 INCH       CADDO              OK   AMATEUR RADIO

&&

SMITH
Local storm report, Feb 10, 4:41 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
441 PM CST TUE FEB 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             3 E DEVOL               34.19N 98.54W
02/10/2009  E1.25 INCH       COTTON             OK   PUBLIC

            SPOTTER WAS ON HWY 70 AND REPORTED 2 INCHES OF HAIL ON
            GROUND

&&

CRILEY
Local storm report, Feb 10, 4:46 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
446 PM CST TUE FEB 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             IOWA PARK               33.96N 98.68W
02/10/2009  E0.88 INCH       WICHITA            TX   AMATEUR RADIO

&&

SMITH
Local storm report, Feb 10, 4:51 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
451 PM CST TUE FEB 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             8 N APACHE              35.01N 98.36W
02/10/2009  M1.00 INCH       CADDO              OK   TRAINED SPOTTER

&&

CRILEY

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 1:40 PM CSTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady50 min
Feb 10, 1:56 PM CSTSevere Thunderstorm WarningOUNComanche, Tillman49 min
Feb 10, 2:17 PM CSTTornado WarningOUNCanadian, Oklahoma28 min
Feb 10, 2:29 PM CSTSevere Thunderstorm WarningOUNCanadian, Grady46 min
Feb 10, 2:37 PM CSTSevere Thunderstorm WarningOUNCaddo, Kiowa, Washita38 min
Feb 10, 2:44 PM CSTTornado WarningOUNLogan, Oklahoma31 min
Feb 10, 2:56 PM CSTSevere Thunderstorm WarningOUNCanadian, Kingfisher, Logan, Oklahoma49 min
Feb 10, 3:08 PM CSTTornado WarningOUNCanadian, Oklahoma37 min
Feb 10, 3:10 PM CSTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa50 min
Feb 10, 3:13 PM CSTTornado WarningOUNLogan, Payne32 min
Feb 10, 3:16 PM CSTSevere Thunderstorm WarningOUNCaddo, Canadian44 min
Feb 10, 3:32 PM CSTTornado WarningOUNCanadian28 min
Feb 10, 3:43 PM CSTSevere Thunderstorm WarningOUNLogan17 min
Feb 10, 3:44 PM CSTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady46 min
Feb 10, 3:45 PM CSTTornado WarningOUNPayne30 min
Feb 10, 3:59 PM CSTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa, Tillman17 min
Feb 10, 4:01 PM CSTSevere Thunderstorm WarningOUNLincoln, Logan, Noble, Payne44 min
Feb 10, 4:03 PM CSTSevere Thunderstorm WarningOUNCanadian, Logan, Oklahoma27 min
Feb 10, 4:12 PM CSTSevere Thunderstorm WarningOUNCotton, Tillman48 min
Feb 10, 4:16 PM CSTAreal Flood AdvisoryOUNCanadian, Logan, Oklahoma, Payne3 hr
Feb 10, 4:20 PM CSTSevere Thunderstorm WarningOUNPayne40 min
Feb 10, 4:26 PM CSTSevere Thunderstorm WarningOUNComanche34 min
Feb 10, 4:29 PM CSTSevere Thunderstorm WarningOUNCanadian, Logan, Oklahoma61 min
Feb 10, 4:47 PM CSTSevere Thunderstorm WarningOUNLogan, Payne43 min
Feb 10, 4:50 PM CSTSevere Thunderstorm WarningOUNCaddo, Grady40 min
Feb 10, 4:55 PM CSTSevere Thunderstorm WarningOUNCaddo, Comanche, Cotton, Grady, Stephens35 min
Feb 10, 5:17 PM CSTSevere Thunderstorm WarningOUNCaddo, Comanche, Garvin, Grady, McClain, Stephens43 min
Feb 10, 5:28 PM CSTSevere Thunderstorm WarningOUNLogan, Noble, Payne47 min
Feb 10, 5:43 PM CSTSevere Thunderstorm WarningOUNCleveland, Grady, McClain47 min
Feb 10, 3:32 PM CSTSevere Thunderstorm WarningOUNArcher, Baylor, Wichita, Wilbarger43 min
Feb 10, 5:48 PM CSTSevere Thunderstorm WarningOUNWichita27 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.